Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Morristown, TN

April 28, 2002Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 2002, 1:45 PM EDT for Scott County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 1:45 PM EDT (17:45 UTC)
Expired
Apr 28, 2002, 2:15 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Scott County, TN

The radar

The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 1:55 PM EDTHail 1.75Oneida, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 281745
SVRMRX
TNC151-281815-
/NEW.KMRX.SV.W.0022.281745-281815/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST TENNESSEE

* UNTIL 215 PM EDT

* AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BIG SOUTH FORK NATIONAL RECREATION AREA...
  OR 10 MILES WEST OF ONEIDA...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ONEIDA AROUND 150 PM EDT
  WINFIELD AROUND 155 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

LAT...LON 3661 8475 3644 8476 3638 8440 3657 8433

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 9:59 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 28, 9:59 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
959 AM EDT SUN APR 28 2002

RADAR TRENDS SHOW THE STORMS ACROSS MIDDLE TENNESSEE...PLATEAU AND
SOUTHWEST VIRGINIA ARE WEAKENING AS THEY MOVE INTO MORE STABLE AIR.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS REMAIN AND WILL MOVE
ACROSS THE REGION THIS MORNING.  A GOOD DEAL OF CONVECTIVE DEBRIS
WILL MOVE OVER THE REGION THIS MORNING INTO POSSIBLY EARLY
AFTERNOON WHICH WILL INHIBIT DESTABILIZATION FOR A WHILE...BUT WITH
STRONG WARM AIR ADVECTION AND RETURN OF SUNSHINE LATER TODAY FEEL
AIRMASS WILL UNSTABLE.  I EXPECT LIFTED INDICES OF -5 TO -7 WITH
CAPES BETWEEN 2000-2500 J/KG.

COLD FRONT STILL WELL WEST/NORTHWEST OF THE AREA AND WILL NOT MOVE
ACROSS THE FORECAST AREA UNTIL THIS EVENING. I EXPECT ANOTHER ROUND
OF THUNDERSTORMS TO FIRE OVER CENTRAL/EAST KENTUCKY TO MIDDLE
TENNESSEE THIS AFTERNOON WHERE AIRMASS WITH BE QUITE UNSTABLE.  THE
ACTIVITY WILL THEN MOVE EAST INTO THE CWA LATE THIS
AFTERNOON/EVENING.  SOME OF THESE STORMS COULD BECOME SEVERE WITH
THE GREATEST THREAT OVER THE NORTHERN COUNTIES WHERE LOW LEVEL
INFLOW AND DYNAMICS WILL BE BEST.

BESIDES STORM THREAT...STRONG LOW LEVEL SOUTHWEST JET OVER THE
REGION TODAY (NEAR 40 KNOTS) WILL PRODUCE WINDY CONDITIONS AREA-WIDE.
HAVE EXPANDED WIND ADVISORY TO COVER THE ENTIRE FORECAST AREA.

.MRX...
NC...WIND ADVISORY FOR TODAY FOR ZONES NCZ060...061.
TN...WIND ADVISORY FOR TODAY FOR ZONES TNZ012>018...035>047...
     067>074...081>087...098>102.
VA...WIND ADVISORY FOR TODAY FOR ZONES VAZ001>002....VAZ005-006-008.

DH

In the hours before

Local storm report, Apr 28, 11:23 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1123 AM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 AM    5 NW PIKEVILLE            TN   WIND DAMAGE
04/28/02   BLEDSOE                        TREES DOWN WEST PART OF
                                          COUNTY NEAR HIGHWAY 30.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1045 AM    5 S SPRING CITY           TN   WIND DAMAGE
04/28/02   RHEA                           METAL BUILDINGS BLOWN
                                          DOWN. TREES DOWN. ONE
                                          MOBILE HOME BLOWN OFF
                                          BLOCKS. METAL SIDING BLOWN
                                          OFF BUILDINGS. REPORTED BY
                                          LAW ENFORCEMENT.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 10:13 AM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea47 min
Apr 28, 2:13 PM EDTSevere Thunderstorm WarningMRXCampbell47 min
Apr 28, 2:33 PM EDTTornado WarningMRXCampbell, Union42 min
Apr 28, 2:38 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane52 min
Apr 28, 2:40 PM EDTSevere Thunderstorm WarningMRXScott35 min
Apr 28, 2:54 PM EDTTornado WarningMRXBlount, Knox51 min
Apr 28, 2:59 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger46 min
Apr 28, 3:19 PM EDTTornado WarningMRXSevier41 min
Apr 28, 3:25 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins50 min
Apr 28, 3:45 PM EDTSevere Thunderstorm WarningMRXSullivan45 min
Apr 28, 3:54 PM EDTSevere Thunderstorm WarningMRXGrainger21 min
Apr 28, 4:07 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson38 min
Apr 28, 4:21 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Johnson39 min
Apr 28, 4:40 PM EDTSevere Thunderstorm WarningMRXBledsoe35 min
Apr 28, 4:52 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington23 min
Apr 28, 5:06 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea39 min
Apr 28, 5:30 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins45 min
Apr 28, 5:39 PM EDTTornado WarningMRXGreene, Hawkins51 min
Apr 28, 5:54 PM EDTSevere Thunderstorm WarningMRXBledsoe36 min
Apr 28, 5:56 PM EDTSevere Thunderstorm WarningMRXWashington34 min
Apr 28, 6:12 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi48 min
Apr 28, 6:13 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea47 min
Apr 28, 6:29 PM EDTSevere Thunderstorm WarningMRXMarion46 min
Apr 28, 6:42 PM EDTSevere Thunderstorm WarningMRXMcMinn33 min
Apr 28, 7:04 PM EDTSevere Thunderstorm WarningMRXMonroe26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.